Indiana, 2018

Hail in Indiana, May 20, 2018

May 20, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed across the area in an unstable air mass, south of a lingering stationary boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the area in an unstable air mass, south of a lingering stationary boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 20, 3:14 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 3:14 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Sun May 20 2018

.SYNOPSIS...
An east-west front extending across the region will lift north
on Monday as low pressure moves across the lower Great Lakes. As
the low progresses east, a trailing cold front will cross the
area late Monday night into Tuesday. High pressure will build in
behind this front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary continues to bisect the forecast area. Dew points
are pooled along this which also corresponds with the cumulus
field. Forcing is quite weak, but there remain indications that
some convection could develop late this afternoon and continue
into evening. DCAPE has been increasing, so if storms can form,
then there will be the potential for strong to damaging wind
gusts through the remaining daylight hours.

Additional elevated showers and thunderstorms may develop
generally along the I-70 corridor in the overnight hours. MOS
seems to have a reasonable handle on lows.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Boundary will lift north on Monday as low pressure moves towards
the lower tip of Lake Michigan. Scattered to numerous showers
and thunderstorms will occur with this boundary. Some convection
will remain possible in the warm sector with better coverage
late in the day into the evening along a pre-frontal trough.
There is quite a bit of uncertainty in terms of how much
instability will occur in the warm sector as well as the timing
of the pre-frontal trough. A later arrival of the trough will
mean that instability will be starting to wane as stronger-
forced storms move in to the area. Any of the more robust
storms could result in a damaging wind threat during the
afternoon and evening. Showers and some thunderstorms will
remain possible through the remainder of the night.

Generally went a bit above guidance for temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Active weather pattern to continue through early next week with
ILN/s FA on the periphery of mid/upper level ridging.

Mid level shortwave to induce a surface wave that tracks through the
area Monday night and Tuesday. This will allow an associated surface
front to drop southeast through the Ohio Valley Tuesday. This will
offer a continued threat for showers and thunderstorms. Warm
temperatures to continue with Tuesdays highs from the upper 70s
northwest to the lower 80s southeast.

Northwest flow aloft to develop with surface high pressure building
into the Great Lakes. A lingering chance for showers/thunderstorms
will persisting the southeast early Wednesday, otherwise expect dry
weather. Expect highs Wednesday in the upper 70s to lower 80s.

The surface high will build southeast with continued dry weather
Thursday. Above normal temperatures with highs from near 80 north to
the lower/middle 80s south.

Southerly low level flow develops on the backside of retreating sfc
high pressure Friday with mid level ridging building into the Ohio
Valley. Temperatures will warm up with highs in the lower and middle
80s.

Mid level flow backs ahead of a developing trof with moisture
increasing Friday night. Will mention chance pops for showers and
thunderstorms Friday night west and across the entire area Saturday.
Warm temperatures to continue with highs Saturday generally in the
middle 80s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected through at least the first half of
the TAF period outside of any convection. And at this point, the
probability of a storm impacting any of the terminals is too low
to include lower conditions in the forecast. But VC has been
used where appropriate to indicated when the better chance of
precipitation is. After 06Z some mist/fog may develop and
reduce visibilities. In addition, stratus is possible near the
weak boundary remaining across the area. Conditions will improve
to VFR late in the period.

OUTLOOK...Thunderstorms possible through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, May 20, 3:18 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 PM EDT Sun May 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms remain possible late this afternoon into early this
evening. If storms develop, they could result in strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday afternoon and evening will have the potential to
produce strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 3:54 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SUN MAY 20 2018

INZ050-059-OHZ060-202145-
Union IN-Wayne IN-Preble OH-
454 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL
PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT...

At 454 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Richmond, Eaton, Camden, New Paris, West Alexandria, Gratis, Spring
Grove, Boston, Richmond Municipal Airport, Oklahoma, West Florence,
Middleboro, Wheatville, Interstate 70 at US Route 127, Muttonville,
Sugar Valley, Lake Lakengren and New Hope.

This includes the following Interstates...
 I-70 in Indiana between mile markers 149 and 156.
 I-70 in Ohio between mile markers 0 and 11.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8490 3980 8448 3959 8448 3976 8500
TIME...MOT...LOC 2054Z 295DEG 22KT 3981 8487

Novak
Special weather statement, May 20, 4:20 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SUN MAY 20 2018

INZ050-202200-
Wayne IN-
520 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...

At 520 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Economy, Middleboro,
Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 153.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8522 3987 8520 3998 8518 4000 8510
      3993 8481 3973 8492 3973 8494 3983 8522
TIME...MOT...LOC 2120Z 295DEG 24KT 3992 8516

Novak

The radar

The Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 20, 4:51 PM EST to 4:53 PM EST
Where
Wayne County, 0.53 mi E of Centerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -84.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745628.